Alert archive / Louisiana / Flash Flood Warnings in 2017
Flash Flood Warning 43, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jun 29, 2017, 5:40 AM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 5:40 AM CDT (10:40 UTC)
- Expired
- Jun 29, 2017, 8:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Calcasieu Parish, LA
The radar
The Lake Charles radar (KLCH), 20 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:35 AM CDT | FLASH FLOOD | Sulphur, LA | PICTURE AND VIDEO POSTED TO SOCIAL MEDIA OF FLOODING ON URBAN STREET IN SULPHUR. WATER NEARLY ENTERING HOME. |
| Jun 29, 6:55 AM CDT | FLASH FLOOD | 2 Wsw Sulphur, LA | BROADCAST MEDIA REPORTS SIGNIFICANT FLOODING IN THE AREA OF PETE SEAY RD AND JENNIFER LN. |
| Jun 29, 8:15 AM CDT | FLASH FLOOD | 1 Nw Sulphur, LA | SOCIAL MEDIA VIDEO SHOWING WATER INSIDE OF A HOME ON URBAN STREET IN SULPHUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607 WGUS54 KLCH 291040 FFWLCH LAC019-291345- /O.NEW.KLCH.FF.W.0043.170629T1040Z-170629T1345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Lake Charles LA 540 AM CDT THU JUN 29 2017 The National Weather Service in Lake Charles has issued a * Flash Flood Warning for... Southwestern Calcasieu Parish in southwestern Louisiana... * Until 845 AM CDT * At 540 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. 4 inches of rain have fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Lake Charles, Sulphur, Carlyss and Edgerly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3009 9335 3014 9357 3030 9350 3026 9331 $$ Tingler
1 follow-up statement
254 WGUS74 KLCH 291045 FFSLCH Flash Flood Statement National Weather Service Lake Charles LA 545 AM CDT THU JUN 29 2017 LAC019-291345- /O.CON.KLCH.FF.W.0043.000000T0000Z-170629T1345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Calcasieu LA- 545 AM CDT THU JUN 29 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR SOUTHWESTERN CALCASIEU PARISH... At 544 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. 3 to 5 inches of rain have fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Sulphur and Carlyss. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3009 9335 3014 9357 3030 9350 3026 9331 $$ Tingler
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 5:29 AM CDT, 11 minutes earlier.
Area forecast discussion, Jun 29, 5:29 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
529 AM CDT Thu Jun 29 2017
.DISCUSSION...
Upper level trof axis extends roughly from NE LA southwest to
along the TX coast this morning, while an E-W oriented SFC to H7
trof stretched just inland along the LA coast. Primary forecast
concern is rainfall today, including the risk of locally heavy
rainfall.
LAPS analysis along with satellite derived TPW indicate much of LA
within a plume of deep moisture characterized by PWAT values of 2
to 2.35 inches, or near +2 standard deviations. Lift generated by
convergence focused near the LL boundary coupled with divergence
aloft via an upper jet across the Gulf Coast states is helping
facilitate ongoing convection this morning over SE TX/S LA. There
is a fair amount of spread in model guidance with regard to
highest QPF placement today, but generally speaking the I-10
corridor southward across SE TX/SW LA is the favored zone early
this morning, with rainfall tending to lift/expand NE with time in
conjunction with the NE mvmt of the relevant SFC and upper level
features. Deep convection will be capable of intense rainfall
rates, and any training and/or back-building will quickly become
problematic. For the time being have held off on a Flash Flood
Watch in favor of locally heavy rainfall wording given what
appears to be a more localized risk, but will continue to
monitor/evaluate radar trends and incoming guidance the rest of
the morning.
Beyond today, deep layer ridging will begin to build across the
NRN Gulf, reaching peak strength over the weekend before easing a
bit early next week.
13
&&
.MARINE...
An upper level trof of low pressure over the northwest Gulf
coupled with a surface trough of low pressure along the coast
will result in modest south winds and numerous showers and
thunderstorms today. These features are forecast to lift northeast
and away from the area tonight, with decreasing winds and more
isolated to scattered showers and thunderstorms expected Friday.
High pressure is expected to build over the area by Saturday,
resulting in drier conditions through the weekend and much of next
week.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 83 74 89 76 / 60 10 40 10
LCH 84 79 89 79 / 70 10 30 10
LFT 81 75 87 76 / 90 20 40 10
BPT 85 78 89 78 / 50 10 30 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through this evening for GMZ450-452-
455-470-472-475.
&&Hazardous weather outlook, Jun 28, 5:49 AM CDT, 23 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 549 AM CDT Wed Jun 28 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 291100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 549 AM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are expected along and south of the I-10 corridor Today and Tonight, with activity becoming more scattered in nature farther north. Severe thunderstorms are not expected, but locally heavy rainfall is possible. Average rainfall totals of 0.5 to 1 inch are expected Today and Tonight along and south of I-10, with locally higher amounts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Widespread showers and thunderstorms are expected to persist into Thursday for the I-10 counties and parishes southward to the coast. Severe thunderstorms are not expected, but locally heavy rainfall is possible. Average rainfall totals of around 1 inch are expected along and south of I-10 on Thursday, with locally higher amounts possible. Rain chances will being to decrease on Friday, and diminish for the weekend and into early next week. Heat Index values are expected to reach the 100 to 105 degree range during the afternoon hours. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not expected Today or Tonight. GMZ430-432-435-450-452-455-470-472-475-291100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 549 AM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are expected over the coastal waters Today and Tonight. Widespread severe thunderstorms are not expected, but isolated waterspouts cannot be ruled out. In addition, thunderstorms will be capable of very heavy rainfall, reducing visibility to one nautical mile or less. Modest south winds are expected to average between 15 to 20 knots today over the Gulf waters. Small craft should exercise caution. An exercise caution headline may be needed for Tonight as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Widespread showers and thunderstorms will continue over the coastal waters Thursday. Widespread severe thunderstorms are not expected, but isolated waterspouts cannot be ruled out. In addition, thunderstorms will be capable of very heavy rainfall, reducing visibility to one nautical mile or less. Modest south winds will continue through Thursday night. Exercise caution headlines may be needed. Rain chances will being to decrease on Friday, and diminish for the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not expected Today or Tonight. 13
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:21 AM CDT | Areal Flood Advisory | LCH | Calcasieu | 114 min |
| Jun 29, 5:43 AM CDT | Areal Flood Advisory | LCH | Calcasieu | 2 hr |
| Jun 29, 6:07 AM CDT | Special Marine Warning | LCH | 38 min | |
| Jun 29, 6:50 AM CDT | Special Weather Statement | LCH | Calcasieu | 25 min |
| Jun 29, 7:06 AM CDT | Flash Flood Warning | LCH | Calcasieu | 5 hr |
| Jun 29, 7:56 AM CDT | Special Weather Statement | LCH | Allen | 34 min |
| Jun 29, 8:13 AM CDT | Flash Flood Watch | LCH | Allen, Avoyelles, Beauregard, Cameron, Evangeline, Lafayette and 3 more | 11 hr |
| Jun 29, 9:32 AM CDT | River Flood Warning | LCH | Calcasieu | 50 hr |
| Jun 29, 11:09 AM CDT | Areal Flood Advisory | LCH | Acadia, Evangeline, Iberia, Lafayette, Saint Landry, Saint Martin and 2 more | 3 hr |
| Jun 29, 12:30 PM CDT | Flash Flood Warning | LCH | Acadia, Lafayette, Saint Landry, Saint Martin | 4 hr |
| Jun 29, 1:21 PM CDT | River Flood Warning | LCH | Calcasieu | 5 days |
| Jun 29, 1:21 PM CDT | River Flood Warning | LCH | Lafayette, Vermilion | 34 hr |
| Jun 29, 2:47 PM CDT | Areal Flood Advisory | LCH | Saint Landry | 118 min |
| Jun 29, 3:46 PM CDT | River Flood Warning | LCH | Acadia, Jefferson Davis, Vermilion | 68 hr |
| Jun 29, 6:15 PM CDT | River Flood Warning | LCH | Lafayette, Saint Landry, Saint Martin | 50 hr |
Nearby
Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.